Nebraska, 2018

Winter Storm in Nebraska, February 18 to 20, 2018

February 18 to 20, 2018 · NWS CYS · 5 events in 4 counties and zones

A strong, slow-moving low pressure system produced moderate to heavy snowfall over the northern Nebraska Panhandle. Wind gusts to 30 mph created areas of drifting snow and poor visibility.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong, slow-moving low pressure system produced moderate to heavy snowfall over the northern Nebraska Panhandle. Wind gusts to 30 mph created areas of drifting snow and poor visibility. Storm total snowfall ranged from 6 to 12 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 18, 5:13 PM MST, 47 minutes earlier.

Area forecast discussion, Feb 18, 5:13 PM MST, 47 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
513 PM MST Sun Feb 18 2018

.SHORT TERM...(Tonight - Monday Night)
Issued at 254 PM MST Sun Feb 18 2018

Low-level gradients are finally starting to diminish w/the passage
of a strong cold front across southeast Wyoming and the western NE
Panhandle. Wind gusts have finally decreased below 50 MPH for much
of our High Wind Warning area, but will leave the Warning in place
through 00z as some sensors are still showing sustained winds near
35-40 MPH.

A widespread, potentially significant winter storm episode remains
on track for the region from tonight through Monday night. Highest
confidence in 12+ inch snowfall amounts still exists roughly along
a RWL-DGW line which will be directly in the RRQ of a strong (120+
knot) H25 jet. Significant frontogenesis is progged here, and both
NAM and GFS forecast soundings suggest an extremely deep/saturated
dendritic growth layer for several hours at Casper. SREF plumes do
have a few members well in excess of a foot for those areas, which
makes sense with high potential for excellent snow growth. Snow is
expected to begin for northern Converse county shortly, w/ a large
part of Carbon county not far behind this evening. Snow will begin
to spread slowly southeast across the area through Monday, w/areas
from far southeast WY into the southern NE Panhandle likely seeing
impacts by late afternoon. The heaviest snow here will fall during
the evening hours, and local forecast soundings also show a period
of deep dendritic growth. It is worth noting that several 15z SREF
members show 5-10 inch amounts for CYS, and this is quite a jog in
the upward direction from previous runs. Changes to highlights are
restricted to primarily timing. Spatial extent of inherited Winter
Storm Warnings remains unchanged. We added a Winter Wx Advisory to
the remainder of Laramie County and a few zones in the southern NE
panhandle as well. It is possible that these areas could require a
Winter Storm Warning eventually once confidence increases. We will
also probably need to consider adding the rest of the I80 corridor
in the southern Panhandle for accumulations of 3-6 inches. Primary
uncertainty is for Laramie, as easterly surface flow may yield the
dreaded dry downsloping despite good overall dynamics.

One other potential concern. The models, especially the GFS, still
show a dry slot over southern Carbon county early Monday. Do think
this will limit snow chances for a time, and could even yield some
temporary sunshine over the high mountains into Arlington/Laramie.
This occurs as cold front stalls over southern Wyo, resulting in a
rapid increase in low-level gradients and 0.5 km flow of 45-55 kts
over these same areas. If there is enough sunshine, we expect low-
level mixing to become quite strong with potential for very strong
wind gusts. Hopefully, this is not juxtaposed with any snow but it
will get extremely nasty pretty quick if it does.

.LONG TERM...(Tuesday - Sunday)
Issued at 302 AM MST Sun Feb 18 2018

Brutally cold Monday and Monday night as 700mb temperatures fall
to -17C over the Panhandle to -22C out by Carbon County. Snow
looks to slowly end from northwest to southeast by late morning
Tuesday. We may need to extend the end time of our warnings to
reflect the slower clearing. Windchills well below warning level
Monday night/Tuesday morning, so expect Windchill headlines after
the Winter Storm Warnings come to an end.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 513 PM MST Sun Feb 18 2018

Arctic cold front now moving southwest of Cheyenne with broken low
clouds at MVFR gradually lowering to IFR from northeast to
southwest across SE Wyoming and the western Nebraska Panhandle
through morning. Snow will gradually also LIFR visibilities
across the Scottsbluff, Alliance, and Chadron areas through
tomorrow morning with Cheyenne and Sidney not seeing significant
widespread visibility reductions until tomorrow afternoon as the
upper jet energy swings across. Rawlins will lower to LIFR by
daybreak.

&&

.FIRE WEATHER...
Issued at 302 AM MST Sun Feb 18 2018

Strong winds this morning will ease across southeast Wyoming by
early afternoon as an arctic front moves into the area. Widespread
wind gusts in excess of 60 mph this morning, turning north and
northeast with gusts to 20-25 mph this afternoon. Widespread snow
event to unfold from north to south over the next 36 hours behind
the front with very cold temperatures moving in behind the front
as well. Significant snow accumulations across entire area of
southeast Wyoming and Nebraska Panhandle before snow ends Tuesday
morning. No fire weather concerns expected.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until midnight MST Monday night for
     WYZ109>114.

     Winter Storm Warning from 6 AM Monday to midnight MST Monday
     night for WYZ106>108-115>117.

     Winter Storm Warning until midnight MST Monday night for
     WYZ101>105.

     Winter Weather Advisory from 2 PM Monday to 6 AM MST Tuesday for
     WYZ118-119.

NE...Winter Storm Warning until midnight MST Monday night for NEZ002-
     095.

     Winter Storm Warning from 6 AM Monday to midnight MST Monday
     night for NEZ003-096.

     Winter Weather Advisory from 2 PM Monday to 6 AM MST Tuesday for
     NEZ019>021.

&&

SHORT TERM...CLH
LONG TERM...GCC
AVIATION...JG
FIRE WEATHER...GCC
Hazardous weather outlook, Feb 18, 4:52 PM MST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
452 PM MST Sun Feb 18 2018

WYZ101>119-200000-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
452 PM MST Sun Feb 18 2018

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

An Arctic cold front will slowly move into the area from the
northwest with much colder temperatures and widespread snow
developing along and behind the front. A prolonged period of
moderate to heavy snow will occur behind the front, leading to
adverse travel conditions tonight. Winter Storm Warnings are in
effect along and west of a line from Lusk to Wheatland to Buford
tonight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Winter Storm Warnings and Winter Weather Advisories will continue
across much of southeast Wyoming Monday and Monday night.

Very cold temperatures and dangerous wind chills of 15 to 30 degrees
below zero Monday through Tuesday may cause frostbite in less than
30 minutes to exposed skin.

.Spotter information statement...

Spotter activation will not be required at this time.

NEZ002-003-019>021-054-055-095-096-200000-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
452 PM MST Sun Feb 18 2018

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TONIGHT

An Arctic cold front will slowly move into the area from the
northwest with much colder temperatures and widespread snow
developing along and behind the front tonight. A prolonged period
of moderate to heavy snow will occur behind the front, leading to
adverse travel conditions late tonight. Winter Storm Warnings are
in effect along and north of a line from Alliance to Torrington
tonight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Winter Storm Warnings and Winter Weather Advisories will continue
across all but the far southern Nebraska Panhandle Monday and
Monday night.

Very cold temperatures and dangerous wind chills of 15 to 30 degrees
below zero Monday through Tuesday may cause frostbite in less than
30 minutes to exposed skin.

.Spotter information statement...

Spotter activation will not be required at this time.

In the hours before

Local storm report, Feb 18, 12:02 PM MST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1202 PM MST SUN FEB 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 AM     NON-TSTM WND GST 11 SSE GARRETT          41.96N 105.52W
02/18/2018  E56 MPH          ALBANY             WY   MESONET

1150 AM     HIGH SUST WINDS  PUMPKIN VINE            41.05N 105.46W
02/18/2018  M41 MPH          ALBANY             WY   DEPT OF HIGHWAYS

1150 AM     HIGH SUST WINDS  VEDAUWOO                41.15N 105.40W
02/18/2018  M44 MPH          ALBANY             WY   DEPT OF HIGHWAYS

&&

DDEAL
Local storm report, Feb 18, 12:22 PM MST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1222 PM MST SUN FEB 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     NON-TSTM WND GST 5 E TIE SIDING          41.08N 105.41W
02/18/2018  E67 MPH          ALBANY             WY   MESONET

            THIS IS UPR351 DALEWS. SUSTAINED WIND 48 MPH.

&&

DDEAL
Local storm report, Feb 18, 12:52 PM MST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1252 PM MST SUN FEB 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     HIGH SUST WINDS  LARAMIE                 41.31N 105.58W
02/18/2018  E42 MPH          ALBANY             WY   ASOS

1235 PM     NON-TSTM WND GST 11 SSW HANNA            41.72N 106.64W
02/18/2018  M59 MPH          CARBON             WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE DANA RIDGE. SUSTAINED WIND 42 MPH.

1235 PM     NON-TSTM WND GST 7 NW ELK MOUNTAIN       41.76N 106.51W
02/18/2018  M60 MPH          CARBON             WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE HALLECK RIDGE. SUSTAINED WIND 42 MPH.

1244 PM     NON-TSTM WND GST 11 SSE GARRETT          41.96N 105.52W
02/18/2018  E59 MPH          ALBANY             WY   MESONET

            THIS IS DODGE CREEK RAWS SITE.

&&

DDEAL
Local storm report, Feb 18, 12:55 PM MST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
1255 PM MST SUN FEB 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HIGH SUST WINDS  VEDAUWOO                41.15N 105.40W
02/18/2018  M44.00 MPH       ALBANY             WY   DEPT OF HIGHWAYS

&&

DDEAL
Local storm report, Feb 18, 2:14 PM MST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
214 PM MST SUN FEB 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 PM     NON-TSTM WND GST LARAMIE                 41.31N 105.58W
02/18/2018  M58 MPH          ALBANY             WY   ASOS

&&

RCOX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, North Sioux

When
February 18, 6:00 PM MST to February 20, 2:00 AM MST
Where
North Sioux forecast zone
Reported by
Trained Spotter
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Seven and a half inches of snow was observed at Harrison.

Winter Storm, South Sioux

When
February 18, 6:00 PM MST to February 20, 2:00 AM MST
Where
South Sioux forecast zone
Reported by
Trained Spotter
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Six inches of snow was observed at Agate.

Winter Storm, Box Butte

When
February 18, 6:00 PM MST to February 20, 2:00 AM MST
Where
Box Butte forecast zone
Reported by
Public
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

A foot of snow was observed at Alliance.

Winter Storm, Dawes

When
February 18, 6:00 PM MST to February 20, 2:00 AM MST
Where
Dawes forecast zone
Reported by
Public
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Eight inches of snow was observed at Chadron.

Winter Storm, Dawes

When
February 18, 6:00 PM MST to February 20, 2:00 AM MST
Where
Dawes forecast zone
Reported by
Public
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Nine inches of snow was observed at Crawford.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756066, 756067, 756068, 756069, 756070.